UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 210

of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'

210
TI
Drug-induced granulomatous hepatitis.
AU
McMaster KR 3rd, Hennigar GR
SO
Lab Invest. 1981;44(1):61.
 
Granulomatous hepatitis is a generic histopathologic diagnosis seen in approximately 5 to 10% of liver biopsy specimens. In the past, tuberculosis and sarcoidosis have been most frequently incriminated, although numerous other infectious and noninfectious etiologies have been reported. We have studied 95 cases of granulomatous hepatitis representing 6% of 1500 liver biopsies performed over a period of 10 years. Although sarcoidosis accounted for approximately one-third of these cases, probable and possible associations with medicinal compounds were detected in 29%. Highly suspect drugs include antihypertensive, antirheumatic and analgesic, anticonvulsant, and antimicrobial agents, but any drug may act as a hapten by covalent binding with macromolecular protein. The morphologic features of drug-induced, immunologic granuloma have not been described in detail. In our experience, eosinophils are prominent in the early granulomatous reaction to medicinal compounds and under continued antigenic stimulation are accompanied by plasma cells. Eosinophils are rare to absent in tuberculous hepatic granulomas and, when present in significant numbers, militate strongly against sarcoidosis. Drug-induced granulomas are consistently noncaseous. Although Kupffer cell granulomas have many causes, they are not uncommon hypersensitivity reactions to medicinal drugs and may give rise to clinical illness. Our review suggests that the previous literature does not reflect the magnitude of drug-induced granulomatous hepatic disease and that many cases reported as "granulomatous hepatitis consistent with sarcoidosis," as well as many "undiagnosed" cases, have a drug etiology.
AD
PMID